Wyoming, 2019

Damaging Wind in Wyoming, August 4, 2019

August 4, 2019 · NWS CYS · 1 event in 1 county or zone

A severe thunderstorm moved across Converse County on the 4th producing strong thunderstorm winds in excess of 50 knots as measured by the Douglas ASOS station.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorm moved across Converse County on the 4th producing strong thunderstorm winds in excess of 50 knots as measured by the Douglas ASOS station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 4, 5:05 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 5:05 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
605 PM MDT Sun Aug 4 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 200 PM MDT Sun Aug 4 2019

Forecast concerns deal with thunderstorm chances today and Monday.
Severe storms possible.

Currently...Water vapor imagery showing Four Corners high firmly
in place with quite a flow of monsoonal moisture moving across
Colorado and Wyoming this afternoon. 12Z Grand Junction sounding
this morning at 1.04 inches...Riverton at 0.69 inch...both show
increases over the past 12 hours. Appears to be an upper level
shortwave working through the periphery of the ridge in southwest
Wyoming at 1PM that could help provide increased coverage of
storms this afternoon and evening. At the surface...southeast
winds in the Panhandle with 1PM dewpoints in the mid 50s. A
surface front is being analyzed over northeast Wyoming back into
southwest Montana this afternoon.

Looking at better coverage of storms this afternoon and evening
over Saturday. Still looking at two waves of showers. First
developing on short term guidance (HRRR and HiRes) after 21Z that
persists until maybe 00/01Z. Second later this evening as the
surface front approaches form northwest to southeast. Latest SPC
mesoanalysis showing a pretty much uncapped environment across
CWA with surface based CAPE in the Panhandle 2500 to 3000 J/KG.
Thinking the storms that form east of Laramie Range will move east
into the Panhandle into this better instability after 22Z. Pretty
warm column with 700mb temperatures of +15 to +16C...so hail may
be a challenge this afternoon. High based storms with inverted V
soundings indicating more of a wind threat today.

By this evening...looking at the front approaching from the north
and northeast with winds behind the front shifting northeast.
Looks to be quite a bit of shower activity. Looks like these
storms may last til at least midnight...if not longer.

CWA is going to be in northwest flow Monday with another upper
shortwave moving through this flow and interacting with the
surface boundary Monday afternoon. Upper jet finger of 70 to 75kts
Monday afternoon could result in better shear for more organized
severe convection. Colder 700mb temperatures Monday afternoon
should result in steeper mid level lapse rates.

Repeat of storms on Tuesday...though maybe not as much coverage
as surface front begins to move east in central Nebraska.

.LONG TERM...(Tuesday night through Sunday)
Issued at 200 PM MDT Sun Aug 4 2019

Wednesday...Weak to moderate west northwest flow aloft prevails.
Looks like adequate low and mid level moisture, combined with a low
level convergence axis to initiate scattered showers and
thunderstorms, most likely from Laramie and Cheyenne northward to
Lusk.

Thursday...As the ridge axis aloft moves over western Nebraska,
increasing low and mid level moisture moves over our counties,
producing an uptick in the coverage of late day showers and
thunderstorms.

Friday...A bit less coverage of late day showers and thunderstorms
as some drier air advects into our counties, though still enough
moisture for isolated to scattered afternoon and evening
thunderstorms mainly over far southeast Wyoming.

Saturday...Slightly drier in the low and mid levels, thus expect
less coverage of showers and thunderstorms, with the best coverage
over and near our southern mountains.

Sunday...Low levels dry out somewhat due to west winds, and with 700
mb temperatures rising to near 18 Celsius, thunderstorms will have
trouble initiating, thus only isolated thunderstorms possible near
the higher terrain.

&&

.AVIATION...(For the 00Z TAFS through Monday afternoon)
Issued at 605 PM MDT Sun Aug 4 2019

Expect VFR conditions tonight across the western Nebraska terminals
with daytime thunderstorms moving east of the area and no fog
expected through early Monday morning. Further west, tracking an
area of showers and thunderstorms between KRWL and KLAR this
evening. These storms will likely impact KLAR in the next few hours,
and possibly KCYS between 01z-04z if they hold together.  Brief MVFR
conditions are expected with occasional lightning.

&&

.FIRE WEATHER...
Issued at 200 PM MDT Sun Aug 4 2019

Minimal fire weather concerns across southeast Wyoming and
Nebraska Panhandle with monsoonal moisture in place. Looks like
just about every area should see chances for wetting rains this
afternoon through Monday with the moisture in place. Afternoon
humidity expected to stay well above critical levels for every
area with good to excellent overnight recoveries. Unsettled
weather through the upcoming week with daily chances for showers
and thunderstorms. Begin to dry out the end of next week...so we
could start to see increasing fire weather concerns by Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 4, 2:39 AM MST, 16 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
339 AM MDT Sun Aug 4 2019

WYZ103>107-109>118-050945-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
339 AM MDT Sun Aug 4 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

General, non-severe thunderstorms possible this afternoon into the
early evening. Small hail and brief gusty winds be main concern.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

General thunderstorm to marginal risk of severe weather possible
over the next couple days with hail, winds, and heavy rainfall
biggest concerns.

.Spotter information statement...

Spotters are encouraged to report their precipitation, wind
damage, and/or hail to the National Weather Service Office in
Cheyenne, Wyoming.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-050945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-East Laramie County-
339 AM MDT Sun Aug 4 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong to severe thunderstorms possible late afternoon into the
evening. Strong, damaging winds, large hail and locally heavy rain
are the main threats.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

General thunderstorm to marginal risk of severe weather possible
over the next couple days with hail, winds, and heavy rainfall
biggest concerns.

.Spotter information statement...

Spotters are encouraged to report their precipitation, wind
damage, and/or hail to the National Weather Service Office in
Cheyenne, Wyoming.

In the hours before

Special weather statement, Aug 4, 2:01 PM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
301 PM MDT Sun Aug 4 2019

NEZ002-003-042145-
Box Butte NE-Dawes NE-
301 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Box Butte Dam to near Flahertys Corner.
Movement was northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hemingford, Box Butte Campground, Box Butte Dam and Marsland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4222 10294 4223 10343 4239 10343 4264 10312
      4271 10278 4245 10277 4243 10275
TIME...MOT...LOC 2101Z 246DEG 20KT 4253 10307 4230 10336

Hammer
Special weather statement, Aug 4, 2:47 PM MST, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
347 PM MDT Sun Aug 4 2019

NEZ002-003-042230-
Box Butte NE-Dawes NE-
347 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE AND
SOUTHEASTERN DAWES COUNTIES UNTIL 430 PM MDT...

At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hay Springs to near Red Cloud Campground
to 8 miles west of Box Butte Campground. Movement was east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hemingford, Wild Horse Butte, Box Butte Campground, Red Cloud
Campground, Box Butte Dam, Chadron Campground, Marsland and Chadron
St Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4246 10337 4268 10316 4276 10277 4245 10277
      4244 10275 4217 10274
TIME...MOT...LOC 2147Z 261DEG 13KT 4270 10279 4263 10308 4248 10327

Hammer
Special weather statement, Aug 4, 2:49 PM MST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
349 PM MDT Sun Aug 4 2019

NEZ003-096-042230-
Box Butte NE-South Sioux NE-
349 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOX BUTTE AND
SOUTHEASTERN SIOUX COUNTIES UNTIL 430 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kilpatrick Lake, or 20 miles northeast of Scottsbluff, moving
southeast at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kilpatrick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4201 10350 4210 10357 4222 10339 4222 10316
      4201 10315
TIME...MOT...LOC 2149Z 320DEG 5KT 4211 10342

Hammer
Special weather statement, Aug 4, 6:10 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
710 PM MDT Sun Aug 4 2019

WYZ101-050200-
Converse County Lower Elevations WY-
710 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY
UNTIL 800 PM MDT...

At 710 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Bill, or 32 miles south of Wright, moving northeast at
25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bill.

LAT...LON 4315 10501 4313 10566 4337 10580 4350 10539
      4350 10508
TIME...MOT...LOC 0110Z 240DEG 21KT 4328 10558

Lyons
Special weather statement, Aug 4, 7:00 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
800 PM MDT Sun Aug 4 2019

WYZ101-050245-
Converse County Lower Elevations WY-
800 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE COUNTY
UNTIL 845 PM MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Douglas, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lost Springs.

LAT...LON 4284 10555 4303 10542 4298 10494 4262 10491
TIME...MOT...LOC 0200Z 284DEG 19KT 4291 10535

Lyons
Special weather statement, Aug 4, 7:12 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
812 PM MDT Sun Aug 4 2019

WYZ101-102-050300-
Converse County Lower Elevations WY-Niobrara County WY-
812 PM MDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 900 PM MDT...

At 811 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Dull Center to 11 miles
west of Manning Ranch. Movement was southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dull Center, Lance Creek and Manning Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4285 10454 4300 10519 4350 10513 4350 10439
TIME...MOT...LOC 0211Z 294DEG 30KT 4348 10507 4301 10514

Lyons

The radar

The Cheyenne radar (KCYS), 190 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Converse

When
August 4, 7:20 PM MST to 7:28 PM MST
Where
Converse County, (Dgw)converse County Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.800, -105.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838954.